Georgia, 2005

Damaging Wind in Georgia, August 23, 2005

August 23, 2005 · NWS FFC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 23, 2:28 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 23, 2:28 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
328 PM EDT TUE AUG 23 2005

.SHORT TERM...
THE UPPER LEVEL TROUGH WHICH IS HOLDING THE RIDGE OVER THE CENTRAL
U.S. WILL MOVE OFFSHORE BY MIDDAY THURSDAY ALLOWING THE RIDGE TO
BEGIN BUILDING EASTWARD AGAIN. MODELS PROGGING THAT SURFACE
BOUNDARY WILL WILL SLIDE EASTWARD AS SURFACE HIGH PRESSURE OVER
THE GREAT LAKES SINKS SOUTHWARD. BOUNDARY WILL NOT MOVE FAR ENOUGH
SOUTH TO BRING DRIER AIR INTO FORECAST AREA...AND WITH AN EAST FLOW
SETTING UP ON WEDNESDAY AND THURSDAY ONLY NORTHEAST AND EAST
GEORGIA WILL SEE ANY DRYING THROUGH FRIDAY. ENOUGH MOISTURE
AVAILABLE TO SUPPORT LOW CHANCE POPS AREAWIDE TOMORROW WITH SLIGHT
CHANCE NORTH/CHANCE SOUTH THURSDAY AND FRIDAY.

.LONG TERM...
SURFACE HIGH PRESSURE MOVES OFF THE EAST COAST ON SATURDAY...
SETTING UP SOUTH TO SOUTHEAST FLOW ACROSS THE FORECAST AREA.
MODELS ARE BEGINNING TO BACK OFF THE ADVERTISED DRYING FOR NEXT
WEEKEND. THERE WILL BE ENOUGH MOISTURE AVAILABLE TO CONTINUE
AFTERNOON AND EVENING CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         72  89  72  88 /  30  30  20  10
ATHENS          70  89  69  88 /  40  40  20   5
GAINESVILLE     69  87  69  84 /  40  40  20  10
ROME            73  93  71  92 /  30  30  10  10
COLUMBUS        74  92  75  90 /  20  40  20  30
MACON           74  90  72  90 /  30  40  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Aug 23, 5:00 AM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT TUE AUG 23 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
600 AM EDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

..ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

.SYNOPSIS...
A LARGE UPPER HIGH OVER GEORGIA WILL CONTINUE TO DRIFT WESTWARD. A
WEAK NEARLY STATIONARY FRONT WILL BE LOCATED FROM COLUMBUS TO MACON
TO AUGUSTA. A VERY WARM...TROPICAL AIR MASS WILL REMAIN IN PLACE
TODAY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND
LIGHTNING.

.DISCUSSION...
THE STRONG UPPER HIGH THAT HAS BEEN OVER THE AREA FOR THE PAST
COUPLE OF DAYS HAS MOVED WESTWARD. THIS WILL ALLOW A WEAK
SHORT WAVE TO MOVE OVER THE AREA...ENHANCING THE CHANCES FOR
THUNDERSTORMS. CAPES ARE EXPECTED TO REACH 1500 TO 2000. THIS WILL
BE SUFFICIENT INSTABILITY COMBINED WITH AN INCREASING WIND FIELD
ALOFT TO PRODUCE ISOLATED SEVERE THUNDERSTORMS. THEY WILL BE MOST
LIKELY OVER MIDDLE GEORGIA AND MAINLY BETWEEN 4 PM AND 10 PM.

.SPOTTER INFORMATION STATEMENT...
BECAUSE OF THE ISOLATED NATURE OF THE THUNDERSTORMS...SPOTTER AND
EMERGENCY MANAGER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH MONDAY.

The radar

The Atlanta radar (KFFC), 107 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
August 23, 2:38 PM EST
Where
Cherokee County, 7 mi E of Waleska
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
34.317, -84.433

A storm spotter measured a wind gust of 60 mph during a thunderstorm. The wind gust was recorded on home weather equipment. Several trees were blown down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475735.